A fungal meningitis outbreak likely stemming from contaminated steroid injections has claimed 11 lives thus far, with a confirmed 119 cases in 10 states.

Officials think that as many as 13,000 people were exposed to the three lots of contaminated compound implicated in the outbreak.

However, “the majority of these 13,000 will not become sick,” U.S. Centers for Disease Control spokesperson Curtis Allen said in a phone interview.

Fungal meningitis causes swelling of the membranes that cover the brain and spinal cord. It occurs when fungus is introduced into a person’s central nervous system and then spreads through the bloodstream. It is not contagious. The disease is treated with antifungal medications, usually given intravenously.

While the original source of the outbreak is not yet clear, all the infected people thus far received preservative-free methylprednisolone acetate made by and distributed from a New England Compounding Pharmacy Inc. facility in Framingham, Mass. The CDC has not found any reports of infection linked to other NECC products.

The FDA found fungal contamination inside a sealed vial of methylprednisolone acetate collected from the company, and is conducting additional testing to determine the exact species of fungus responsible for the infection.

On Saturday, NECC recalled all products made at and distributed from the Framingham branch that are currently in circulation.

“This action is being taken out of an abundance of caution due to the potential risk of contamination,” NECC said on Saturday.

Thus far, officials have only seen the infection crop up in patients that received epidural injections in the spine, but it is possible that some of the contaminated product was used in joint injections, such as knee procedures. Potentially contaminated injections were given starting this past May, and CDC spokesman  Allen says anyone who believes they may have received a contaminated injection should talk to their doctor to determine what product was used in their procedure.

The CDC has a list of clinics that received potentially contaminated methylprednisolone acetate on its website.

People that received the potentially contaminated medication should seek immediate medical attention if they exhibit any of the symptoms of fungal meningitis: worsening headache, fever, sensitivity to light, stiff neck, weakness or numbness, or slurred speech. Even a minor headache could be a sign of trouble -- some already documented cases in the outbreak have complained of only slight headaches at first.

Meanwhile, the CDC, FDA, and state health agencies are continuing to examine other possible avenues of infection, according to Allen.

“We’re never going to say with absolute certainty ‘til we’re absolutely certain,” Allen said. “We don’t want to overlook any possibility."